Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 10, NWS Birmingham, AL

March 16, 2022Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Mar 16, 2022, 3:18 PM CDT for Jefferson County, Alabama. It was in force for 117 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2022, 3:18 PM CDT (20:18 UTC)
Expired
Mar 16, 2022, 5:15 PM CDT
In force
117 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 27 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 4:00 PM CDTFLASH FLOOD1 Nne Bluff Park, ALWATER QUICKLY CAME UP AND MADE PARTS OF W OXMOOR ROAD IMPASSABLE. THE WATERS DID QUICKLY RECEDE.
Mar 16, 4:15 PM CDTFLASH FLOOD1 Sse Ross Bridge, ALWATER QUICKLY ROSE AND MADE PARTS OF ROSS BRIDGE PKWY IMPASSABLE. THE WATERS DID QUICKLY RECEDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

364 
WGUS54 KBMX 162018
FFWBMX
ALC073-162215-
/O.NEW.KBMX.FF.W.0010.220316T2018Z-220316T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
318 PM CDT Wed Mar 16 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  South Central Jefferson County in central Alabama...

* Until 515 PM CDT.

* At 318 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Southwestern Birmingham, Hoover, Bessemer, Homewood, Midfield, 
  Brighton, Lipscomb, Ross Bridge, Bluff Park, Shannon and Lake 
  Cyrus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3337 8683 3333 8693 3343 8696 3350 8684

FLASH FLOOD...RADAR INDICATED

$$

75/Linhares

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 12:42 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 16, 12:42 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1242 PM CDT Wed Mar 16 2022

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1242 PM CDT Wed Mar 16 2022/

An upper low is over Central Alabama this afternoon and will
continue to move east across the area this evening and overnight.
Expect showers and thunderstorm chances to be greatest initially
east of I-65 and south of I-20. Expect this activity to continue
to move east-northeast with time, affecting much of our southeast
and eastern counties through late afternoon. The primary risk will
be large hail with the heavier activity. Frequent lightning is
also expected and localized flooding may result if multiple storms
move across the same location over a short time frame. Winds will
be out of the east and southeast across the eastern counties with
more of a west to southwest winds across the western counties
with speeds from 6-12 mph. Highs will range from the 60s north and
central to the lower 70s far southeast.

Expect lingering showers and storms to become confined to the
east of I-65 tonight as the upper low continues east of the area.
Winds will be from the west 4-8 mph. Lows will be in the upper
40s.

Shortwave ridging moves over the area aloft tomorrow, resulting
in dry conditions. Winds will be from the southwest 5-10 mph.
Highs will be in the 70s.

05

.LONG TERM...
/Updated at 0333 AM CDT Wed Mar 16 2022/ Thursday night through
Wednesday.

A potent shortwave trough will be located over the Southern Plains
Thursday, and take on a negative tilt as it lifts northeast across
the ArkLaMiss late Thursday night, then across NW Alabama and the
Mid-South Friday morning, with an 85 kt mid-level speed max on its
southeastern flank. The shortwave will be north of Alabama by noon
Friday. An associated surface low will lift northeastward across the
Ozarks Friday morning, reaching Illinois by late Friday afternoon. A
warm front will only slowly lift northward from the Gulf Coast
Friday morning, due to precipitation falling north of it, and does
not appear to reach southern portions of Central Alabama until close
to midday Friday. The warm front will continue to lift northward
across Central Alabama Friday afternoon while at the same time a
cold front will move into West Alabama.

Strong forcing for ascent and upper-level divergence associated with
the negative tilt trough combined with a 40 to 50 kt LLJ will cause
an MCS to develop across the ArkLaMiss Thursday night.
Models are coming into good agreement on bringing this activity into
West Alabama during the predawn hours Friday morning. The faster
solutions have the leading edge of the MCS reaching the Georgia
state line by late morning, and the fastest solutions tend to be
most likely to verify in these situations. With this faster timing
of the MCS, it will remain elevated and north of the warm front.
If the MCS is able to tap in to the steep mid-level lapse rates
ahead of it, MUCAPE values of 500 to 1000 J/kg and 0-6km bulk
shear around 70 kts may be supportive of a marginal risk of hail
areawide Friday morning especially with any elevated supercells,
and perhaps a localized damaging wind risk if stronger downdrafts
are able to make it down to the surface. The main point of
uncertainty will be regarding the timing and location of the
southern end of the MCS as the warm front begins to lift northward
into our far southern counties around midday Friday. It would
seem more likely that the MCS cold pool will already be through
there, but if storms there are able to become surface-based some
solutions indicate CAPE values up to 2000 J/kg with low-level
shear profiles potentially conducive to at least an isolated
tornado threat. Have introduced a lower confidence slight risk in
this region. By afternoon, surface-based instability will increase
across our western counties as the cold front moves in. However,
subsidence/height rises will be occurring along with considerable
mid-level drying which could cause updraft entrainment issues.
It's often difficult for the air mass to recover behind a morning
air mass in early spring events. Therefore any severe threat along
the front is highly conditional. Low-level flow will be veering
during this time as well. Will include the above threats in the
HWO but make sure to check the latest forecasts; hopefully as we
get into the timeframe of the CAMs these details will become
clearer.

Cooler and drier air moves in for the weekend, though west winds
will still allow temperatures to climb well into the 60s on
Saturday. Ridge axis will result in favorable radiational cooling
conditions Saturday night, and some patchy frost will be possible
in some of the typically coldest far northern locations in
sheltered/cold air drainage areas.

Ensembles have been consistent the past few days in bringing a
highly amplified trough across the central CONUS during the
Tuesday/Wednesday timeframe, though there has been a slowing trend
in some guidance. Will note that the presence of Day 7/Day 8
severe weather outlooks are more indicative of the predictability
of a synoptic pattern generally favorable for at least a slight
risk of severe weather, and do not necessarily say anything about
the potential severity/intensity of a particular event. In
general, a highly amplified trough and relatively narrow warm
sector don't generally appear supportive of a more significant
event, but these details will not be known until we get closer to
the event. Overall there's enough signal for at least some threat
of severe weather to begin mentioning in the HWO. Will also need
to keep an eye on the possibility of locally heavy rainfall.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Showers with some thunderstorms will continue to move east across
much Eastern Alabama this afternoon as an upper low over Central
Alabama moves east with time. Kept thunderstorm mention out of all
sites, though probabilities are non-zero. Cloud bases will
generally be at least MVFR through the afternoon followed by lower
clouds overnight. Improving conditions are expected through the
morning hours Thursday with dry conditions.

05

&&

.FIRE WEATHER...

Rain chances and moisture are high today as the upper level low
pressure system moves slowly eastward. Dry conditions return
Thursday with relative humidity values falling into the 40 to 50
percent range with light southwest winds. Rain then returns for
Friday, with a dry weekend on tap. RH values over the weekend will
drop into the 30s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  72  49  68  44 /  30   0  20  90  40
Anniston    47  72  51  69  47 /  40   0  20  90  40
Birmingham  49  72  53  70  46 /  20   0  30  90  30
Tuscaloosa  49  74  54  75  45 /  10   0  70  80  10
Calera      48  72  52  71  47 /  20   0  40  90  20
Auburn      49  72  52  69  51 /  30   0  10  90  20
Montgomery  50  74  53  75  50 /  20   0  30  90  20
Troy        49  75  54  75  51 /  20   0  20  90  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 16, 10:02 AM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1002 AM CDT Wed Mar 16 2022

ALZ011>015-017>050-171815-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1002 AM CDT Wed Mar 16 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A few marginally severe storms will be possible across the
southeastern and east-central portions of Central Alabama through
the early evening hours. Quarter size hail and damaging winds up to
60 mph are the main concerns with any stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms are possible Friday morning and afternoon
across all of Central Alabama. Threats include quarter size hail and
damaging winds up to 60 mph. An isolated tornado or two is possible,
generally along and south of Interstate 85.

Severe thunderstorms will be possible again next Tuesday night, with
the highest chance across West Alabama. Threats include tornadoes
and damaging winds up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through early evening, Friday morning and afternoon, and next
Tuesday night.

08

In the hours before

Local storm report, Mar 16, 2:55 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT WED MAR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             1 NE AUBURN             32.62N 85.46W
03/16/2022  E0.88 INCH       LEE                AL   PUBLIC

&&
Local storm report, Mar 16, 2:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT WED MAR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     FLASH FLOOD      UAB CAMPUS              33.50N 86.80W
03/16/2022                   JEFFERSON          AL   PUBLIC

            FLOODING REPORTED AT FIVE POINTS AREA, AND
            OTHER LOCATIONS AROUND UAB CAMPUS.

&&
Local storm report, Mar 16, 2:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT WED MAR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             JACKSONS' GAP           32.88N 85.82W
03/16/2022  E0.50 INCH       TALLAPOOSA         AL   PUBLIC

            A LARGE AMOUNT OF SMALL HAIL REPORTED IN
            JACKSONS GAP.

&&
Local storm report, Mar 16, 3:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT WED MAR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             JACKSONS' GAP           32.88N 85.82W
03/16/2022  E0.50 INCH       TALLAPOOSA         AL   PUBLIC

            A LARGE AMOUNT OF SMALL HAIL REPORTED IN
            JACKSONS GAP.

1150 AM     HAIL             BRUNDIDGE               31.72N 85.82W
03/16/2022  E0.50 INCH       PIKE               AL   PUBLIC

0115 PM     HAIL             1 NE AUBURN             32.62N 85.46W
03/16/2022  E0.88 INCH       LEE                AL   PUBLIC

0115 PM     HAIL             AUBURN                  32.61N 85.48W
03/16/2022  E0.70 INCH       LEE                AL   PUBLIC

0256 PM     FLASH FLOOD      UAB CAMPUS              33.50N 86.80W
03/16/2022                   JEFFERSON          AL   PUBLIC

            FLOODING REPORTED AT FIVE POINTS AREA, AND
            OTHER LOCATIONS AROUND UAB CAMPUS.

1100 AM     HAIL             2 NE DEATSVILLE         32.63N 86.36W
03/16/2022  E0.50 INCH       ELMORE             AL   PUBLIC

            LARGE AMOUNT OF SMALL HAIL REPORTED NEAR THE
            SLAPOUT COMMUNITY.

1158 AM     HAIL             EMERALD MOUNTAIN        32.46N 86.11W
03/16/2022  E0.50 INCH       ELMORE             AL   PUBLIC

            LARGE AMOUNT OF SMALL HAIL REPORTED AT
            EMERALD MOUNTAIN.

&&
Special weather statement, Mar 16, 3:02 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
302 PM CDT Wed Mar 16 2022

ALZ024-162030-
Jefferson AL-
302 PM CDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of south central
Jefferson County through 330 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Birmingham. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southwestern Birmingham, Hoover, Vestavia Hills, Homewood, Midfield,
Brighton, Lipscomb, Ross Bridge, Bluff Park, Riverchase Galleria,
Patton Creek and Shannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3336 8690 3345 8694 3349 8682 3338 8679
TIME...MOT...LOC 2002Z 263DEG 2KT 3342 8687

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Local storm report, Mar 16, 3:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CDT WED MAR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     FLASH FLOOD      1 E UAB CAMPUS          33.50N 86.80W
03/16/2022                   JEFFERSON          AL   BROADCAST MEDIA

            WATER RESCUES ONGOING IN SEVERAL AREAS,
            INCLUDING THE FIVE POINTS SOUTH AREA, ST.
            VINCENTS HOSPITAL, AND UAB CAMPUS.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 12:18 AM CDTAreal Flood AdvisoryBMXMarengo, Perry3 hr
Mar 16, 12:24 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Mar 16, 7:31 AM CDTAreal Flood WarningBMXBibb, Jefferson, Shelby6 hr
Mar 16, 7:40 AM CDTAreal Flood AdvisoryBMXPerry3 hr
Mar 16, 9:24 AM CDTFlash Flood WarningBMXChilton, Dallas, Perry3 hr
Mar 16, 10:07 AM CDTAreal Flood AdvisoryBMXAutauga, Chilton3 hr
Mar 16, 10:57 AM CDTSpecial Weather StatementBMXPike63 min
Mar 16, 11:18 AM CDTSpecial Weather StatementBMXCoosa57 min
Mar 16, 11:40 AM CDTSpecial Weather StatementBMXElmore65 min
Mar 16, 11:52 AM CDTSevere Thunderstorm WarningBMXElmore53 min
Mar 16, 12:03 PM CDTSpecial Weather StatementBMXBarbour42 min
Mar 16, 12:12 PM CDTSpecial Weather StatementBMXTallapoosa48 min
Mar 16, 12:27 PM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa48 min
Mar 16, 1:02 PM CDTSpecial Weather StatementBMXTallapoosa43 min
Mar 16, 1:21 PM CDTSpecial Weather StatementBMXLee39 min
Mar 16, 1:36 PM CDTSpecial Weather StatementBMXChambers39 min
Mar 16, 1:59 PM CDTSpecial Weather StatementBMXJefferson31 min
Mar 16, 2:20 PM CDTSpecial Weather StatementBMXCalhoun25 min
Mar 16, 2:26 PM CDTSpecial Weather StatementBMXChambers19 min
Mar 16, 2:33 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson117 min
Mar 16, 2:41 PM CDTSpecial Weather StatementBMXSt. Clair19 min
Mar 16, 2:44 PM CDTFlash Flood WarningBMXJefferson2 hr
Mar 16, 2:49 PM CDTSpecial Weather StatementBMXShelby26 min
Mar 16, 3:02 PM CDTSpecial Weather StatementBMXJefferson28 min
Mar 16, 3:15 PM CDTAreal Flood AdvisoryBMXJefferson3 min
Mar 16, 3:23 PM CDTAreal Flood AdvisoryBMXBlount, Etowah, St. Clair112 min
Mar 16, 3:29 PM CDTFlash Flood WarningBMXJefferson, Shelby2 hr
Mar 16, 5:06 PM CDTAreal Flood WarningBMXJefferson3 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.